Do bank loan rates exhibit a countercyclical mark-up?
Based on a switching-cost model, we examine empirically the hypotheses that bank loan mark-ups are countercyclical and asymmetric in their responsiveness to recessionary and expansionary impulses. The first econometric model treats changes in the mark-up as a continuous variable. The second treats them as an ordered categorical variable due to the discrete nature of prime rate changes. By allowing the variance to switch over time as a Markov process, we present the first conditionally heteroskedastic discrete choice (ordered probit) model for time-series applications. This feature yields a remarkable improvement in the likelihood function. Specifications that do not account for conditional heteroskedasticity find evidence of both countercyclical and asymmetric mark-up behavior. In contrast, the heteroskedastic ordered probit finds the mark-up to be countercyclical but not significantly asymmetric. We explain why controlling for conditional heteroskedasticity may be important when testing for downward stickiness in loan rates.
|Date of creation:||1997|
|Date of revision:|
|Contact details of provider:|| Postal: |
Web page: http://www.stlouisfed.org/
More information through EDIRC
|Order Information:|| Email: |
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Engle, Robert F, 1982. "Autoregressive Conditional Heteroscedasticity with Estimates of the Variance of United Kingdom Inflation," Econometrica, Econometric Society, vol. 50(4), pages 987-1007, July.
- Gilbert, Richard & Klemperer, Paul, 1993.
"An Equilibrium Theory of Rationing,"
CEPR Discussion Papers
805, C.E.P.R. Discussion Papers.
- Klemperer, Paul, 1995. "Competition When Consumers Have Switching Costs: An Overview with Applications to Industrial Organization, Macroeconomics, and International Trade," Review of Economic Studies, Wiley Blackwell, vol. 62(4), pages 515-39, October.
- Hamilton, James D., 1990. "Analysis of time series subject to changes in regime," Journal of Econometrics, Elsevier, vol. 45(1-2), pages 39-70.
When requesting a correction, please mention this item's handle: RePEc:fip:fedlwp:1997-004. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Anna Xiao)
If references are entirely missing, you can add them using this form.